MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CNW0T5
Medical Device Problem Codes Defective Device (2588); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/21/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A surgeon reported that following an intraocular lens (iol) implant procedure, the surface defect near the optical axis was found on iol initially which was ignored during the initial implantation because it was thought to be an accumulation of viscoelastic.Before explantation, an attempt was made to rinse the iol, but this did not result in any improvement, so the iol was exchanged for company lens with same model and same diopter 15 days following the initial implant procedure.Surgeon added that the explanted iol was split in half for explantation so that no incision widening was necessary.Additional information has been requested and received stating defect was a rather superficial, slightly curved about 3 millimeter long, which did not extend across the entire width of the lens and was relatively central but just outside the optic center.Implantation was completely regular, immediately after implantation it was initially assumed by the surgeon that there was not a defect, but a viscoelastic overlay, attempt to rinse the intraocular lens (iol), therefore iol was not exchanged directly during initial implantation, this remained without improvement.However, 7 days postoperatively the iol defect was continued to show, additionally with rotated axis by 30 degrees.Alternatively, surgeon stated damage was due to cartridge.The defect was completely unchanged, therefore iol had to be cut up for explantation in order to remove it through the small incision and replaced with same model and same diopter company iol with capsular tension ring.As surgeon patient was still healing, probably fully recovered.Surgeon's prognosis was rated as very good.
 
Additional Manufacturer Narrative
The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Additional information was provided in h.3., h.6.And h.11.The product was returned for analysis and damage to the intraocular lens (iol) was observed.Iol returned in two segments inside lens case.Solution is dried on the iol.One haptic is broken/torn and not returned, the other haptic is adhered to the optic surface.The optic is torn/split-cut dividing the iol in two around the location of the toric marks and is scratched/marked-rejectable.No other defect around toric marks observed.The complainant indicates the use of non-company as a viscoelastic and non-company injector, which are not qualified for use with the associated iol model.Photo review: provided photo shows an iol in a lens case base.The iol appears to be damaged/squashed.While we are unable to determine the origin of the reported complaint, our observations reasonably suggest that it is not manufacturing related.Based on the information provided by the customer, the most likely root cause is failure to follow instructions for use (ifu), as the surgeon states the use of non-qualified combination.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CLAREON TORIC IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20856324
Report Number9612169-2024-01260
Device Sequence Number11728251
Product Code MJP
UDI-Device Identifier00380652410663
UDI-Public(01)00380652410663(17)260823(11)220825(10)25469605
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/23/2026
Device Model NumberCNW0T5
Device Lot Number25469605
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/06/2024
Supplement Date Received by Manufacturer12/11/2024
01/30/2025
Initial Report FDA Received Date12/05/2024
Supplement Report FDA Received Date01/03/2025
02/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASICO ROYALE, AE-90365P.; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D.; OVD: METHOCEL.; UNSPECIFIED CAPSULAR TENSION RING.; UNSPECIFIED CARTRIDGE.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexFemale